Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 6, NWS Paducah, KY

March 10, 2016Calloway County, Kentucky

NWS Paducah, KY issued this flash flood warning at Mar 10, 2016, 6:03 AM CST for Calloway County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2016, 6:03 AM CST (12:03 UTC)
Expired
Mar 10, 2016, 12:00 PM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Calloway County, KY

The radar

The Paducah radar (KPAH), 72 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS53 KPAH 101203
FFWPAH
KYC035-101800-
/O.NEW.KPAH.FF.W.0006.160310T1203Z-160310T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
603 AM CST THU MAR 10 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY...

* UNTIL NOON CST THURSDAY

* AT 559 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA WITH RADAR ESTIMATES OF TWO TO THREE INCHES OVERNIGHT.
  AN ADDITIONAL ONE AND HALF TO TWO INCHES OF RAIN IS EXPECTED TO
  FALL BETWEEN 8 AM AND NOON AND MAY TAX DRAINAGE SYSTEMS...LEADING
  TO FLASH FLOODING.
  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MURRAY...HAZEL...KIRKSEY...NEW CONCORD...HARRIS GROVE AND CROSSLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER FLOODED ROADS...TURN AROUND...DON'T DROWN! MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3650 8849 3675 8848 3675 8811 3667 8807
      3656 8803 3654 8803 3650 8805

$$

SMITH
1 follow-up statement
252 
WGUS73 KPAH 101517
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
917 AM CST THU MAR 10 2016

KYC035-101800-
/O.CON.KPAH.FF.W.0006.000000T0000Z-160310T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALLOWAY KY-
917 AM CST THU MAR 10 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CST FOR
CALLOWAY COUNTY...

AT 908 AM CST...WIDESPREAD MODERATE TO HEAVY RAIN CONTINUED TO MOVE
NORTHEAST FROM TENNESSEE INTO CALLOWAY COUNTY. THE CALLOWAY COUNTY
ROAD DEPARTMENT REPORTED MINOR FLOODING OF THE CLARKS RIVER...WHICH
HAS RESULTED IN THE CLOSURE OF SECONDARY ROADS NEAR THE RIVER.

RAIN GAGE AND RADAR DATA INDICATED BETWEEN 3 AND 4 INCHES HAS FALLEN
OVER MUCH OF THE COUNTY SINCE WEDNESDAY MORNING. ADDITIONAL RAINFALL
OF ONE HALF TO ONE INCH IS LIKELY BY NOON. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3650 8849 3675 8848 3675 8811 3667 8807
      3656 8803 3654 8803 3650 8805

$$

YORK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 3:46 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 10, 3:46 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
346 AM CST THU MAR 10 2016

.SHORT TERM...(Today through Saturday night)
Issued at 345 AM CST THU MAR 10 2016

Although there will be an elevated band of convection over the
northwest edge of the existing Flash Flood Watch in Southeast
Missouri, trends suggest that this rain will remain below flash
flood thresholds during the day on Thursday. Although I cannot
speak for the dayshift forecast crew, I would not be surprised if
the western edge of the Flash Flood Watch may be reduced in size
over Southeast Missouri, and possibly over more of Southwest
Illinois with time.

The main moisture convergence, instability, and lift will be
effectively shifted along the Ohio River, southwest toward toward
the confluence of the Mississippi River and into the Missouri
Bootheel through the 02z Friday (8 pm CST Thursday). As mentioned
as early as late last week in the Hydrological Outlook, any
significant convection over TN, MS, and AL could briefly disrupt
the moisture flow into West Kentucky, disrupting the gradient of
moisture flux and reduce precipitation amounts. However, this may
impact areas west of the Land Between the Lakes than the
Pennyrile. Last night's convection over Southwest Kentucky and
extreme Southern Illinois already confirms the saturated nature of
antecedent soil conditions prior to the onset of the rain. This
would tend to support faster runoff with higher precipitation
rates and efficiencies.

The 06z NAM-WRF, 00z Canadian, and 00z 20 km GFS are finally
catching up to the southeastward shift of the main heavy
precipitation axis of the RAP and HRRR. This has been a difficult
transition to move away from Southeast Missouri and Southwest
Illinois, given the multi-day emphasis toward the aforementioned
areas for heavy rain.

The heavy rain should work southward later tonight and Friday, as
the ridging aloft builds in from the southeast and the closed low
over northern Mexico shifts eastward into Southeast Texas,
disrupting the flow of moisture from the Gulf of Mexico (via the
enhancement of convection in the western Gulf). This should
diminish the overall threat of sustained heavy rain.

However, as the Texas low moves north and opens up, it will bring
rain chances back to the area in earnest Saturday and Saturday
night. Although the coverage will not be as widespread as expected
today, the lift and intensity of the convection (mainly in the
form of rain bands) will be enhanced with the negatively tilted
nature of the low and trough as it works into the Central Plains,
Middle and Lower Mississippi Valleys.

With respect to temperatures, continued the trend of lower than
previous forecast temperatures due to the widespread rain today.
Blended with minor adjustments for Friday and into the weekend, as
convective activity become a little more scattered and banded with
time.

.LONG TERM...(Sunday through Wednesday)
Issued at 345 AM CST THU MAR 10 2016

We pick up the long term on the tail end of a weekend rain system.
The first wave pulls out Sunday, followed by a lull (but not
disappearance) in pops, before another spike as the main wave moves
across the Tennessee valley.  Both waves will present elevated
instability sufficient for the inclusion of thunder, but with one
departing and the other tracking just to our south, the chance will
be slight/isolated at best. Similarly, overall qpf for the weekend
system, ending Monday, should be light with amounts generally less
than a quarter inch.

Monday night-Tuesday looks dry, but a zonal flow pattern will race
then next Low pressure system into the area by Wednesday, and it too
will yield pops including a slight chance of thunder for a couple
days to finish out the forecast.

Temps will continue running above normal for the week with upper 60s
or 70s for highs and generally 50s for lows. Tuesday looks the
warmest.

&&

.AVIATION...
Issued at 1220 PM CST WED MAR 9 2016

Expect gradually lowering cigs through the period, with MVFR/IFR
cigs and VFR vsbys prevailing this afternoon. The latest model
guidance suggests conditions deteriorating into IFR/LIFR cigs and
MVFR vsbys tonight and continuing into the morning hours as shower
coverage and intensity increase. Uncertainty lingers in the timing
of the LIFR cigs overnight as the front's progression has been
difficult for the models to agree on. Will monitor and make
adjustments as needed. Winds will be AOB 10 kts, with the
exception of gusts near KOWB over the next few hours, and will
become variable overnight as the aforementioned front begins its
passage through the local area.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this afternoon for ILZ084>094.

MO...Flash Flood Watch through this afternoon for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through this afternoon for INZ087-088.

KY...Flash Flood Watch through this afternoon for KYZ001>022.

&&

SHORT TERM...Smith
LONG TERM...DH
AVIATION...Meffert
Hazardous weather outlook, Mar 10, 4:00 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 AM CST THU MAR 10 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
400 AM CST THU MAR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL AGAIN INCREASE IN ITENSITY OVER WEST KENTUCKY...THE
DELTA REGION OF SOUTHEAST MISSOURI...EXTREME SOUTHERN AND
SOUTHEAST ILLINOIS...AND PART OF SOUTHWEST INDIANA THROUGH EARLY
THIS EVENING. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THE
RAIN.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PART OF THE OUTLOOK
AREA. PLEASE REFER TO THIS PRODUCT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
THROUGH MONDAY....THEN AGAIN ON WEDNESDAY. LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY HEAVY RAINFALL AND RESULTANT FLOODING
PROBLEMS...ESPECIALLY FROM RAIN OVERNIGHT THROUGHOUT TODAY.

SMITH

In the hours before

Local storm report, Mar 10, 4:23 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CST THU MAR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 AM     HEAVY RAIN       SE EVANSVILLE           37.98N 87.54W
03/10/2016  M1.40 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL, SO FAR.

&&

K. SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:07 PM CSTFlash Flood WarningPAHFulton, Graves, Hickman, Marshall12 hr
Mar 9, 6:23 PM CSTFlash Flood WarningPAHBallard, Carlisle, Livingston, McCracken12 hr
Mar 9, 7:35 PM CSTFlash Flood WarningPAHCalloway10 hr
Mar 9, 9:22 PM CSTAreal Flood AdvisoryPAHCaldwell, Lyon3 hr
Mar 10, 1:27 PM CSTRiver Flood WarningPAHChristian, Trigg12 hr
Mar 10, 1:35 PM CSTAreal Flood WarningPAHBallard, Caldwell, Calloway, Carlisle, Fulton, Graves and 6 more6 hr
Mar 10, 2:40 PM CSTAreal Flood WarningPAHChristian, Crittenden, Hopkins, McLean, Muhlenberg, Todd and 1 more6 hr
Mar 10, 3:12 PM CSTRiver Flood WarningPAHChristian, Trigg12 hr

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.